Indiana, 2012Blizzard in Indiana, December 26, 2012
December 26, 2012 · NWS ILN · 3 events in 3 counties and zones
Heavy snow and strong winds combined to create blizzard-like conditions over portions of Indiana beginning Christmas night and continuing into Wednesday morning.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow and strong winds combined to create blizzard-like conditions over portions of Indiana beginning Christmas night and continuing into Wednesday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 26, 1:23 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 26, 1:23 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
123 AM EST WED DEC 26 2012
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL TRACK NORTHEAST TO THE
TENNESSEE VALLEY TONIGHT...THEN ACROSS THE EASTERN OHIO VALLEY ON
WEDNESDAY. HIGH PRESSURE WILL THEN BUILD IN ACROSS THE AREA FOR
THE LATTER HALF OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
FORECAST FOR TONIGHT IS STILL ON TRACK AND THE ONLY CHANGES WERE
COSMETIC. PCPN WILL RAPIDLY PUSH NE INTO THE REGION OVERNIGHT WITH
THE HEAVIEST OCCURRING BEFORE SUNRISE ALONG AND SOUTH OF THE RIVER
AND AFTER SUNRISE NORTH OF THE RIVER. PREVIOUS DISCUSSION BELOW IS
STILL VALID.
LOW PRESSURE OVER NRN MS WILL CROSS THE TENNESSEE VALLEY
OVERNIGHT TONIGHT. PRECIPITATION NORTH OF THIS LOW WILL BEGIN TO
SPREAD NORTHWARD ACROSS OUR AREA BEFORE SUNRISE. A THIN WEDGE OF
TEMPERATURES JUST ABOVE FREEZING ALOFT WILL HELP TO KEEP A MIX OF
FREEZING RAIN/SNOW/SLEET ACROSS THE SOUTH AS THIS PRECIPITATION
PUSHES INTO THE AREA. THE LATEST MODELS HAVE BEEN INDICATING THAT
THIS WEDGE OF WARMER AIR WILL NOT BE WARM ENOUGH TO PREVENT A
COMPLETE CHANGE OVER TO RAIN FOR MOST OF THE AREA. ACROSS THE
NORTH...TEMPERATURES ALOFT WILL BE SLIGHTLY COOLER. THEREFORE WENT
WITH A WINTRY MIX LATE TONIGHT ACROSS THE SOUTH AND ALL SNOW
ACROSS THE NORTH FOR THE START OF THE EVENT. WITH THE POTENTIAL
FOR HEAVIER PRECIPITATION AND WINDS TO KICK UP BEFORE 6 AM...THE
WEATHER HEADLINES GO INTO AFFECT BY 1 AM TO COVER THE ONSET OF THE
STORM ACCORDINGLY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
A COMPLEX PRECIPITATION TYPE FORECAST WILL BE ONGOING WEDNESDAY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA. MODEL
RUNS HAVE BEEN TRENDING BOTH SLIGHTLY COOLER AND FARTHER
SOUTHEAST WITH THEIR SOLUTIONS FOR THIS STORM...WHICH WILL HAVE AN
EVOLVING IMPACT ON PRECIPITATION TYPE. A LARGE SHIELD OF STRATIFORM
PRECIPITATION WILL BE SPREADING INTO THE FORECAST AREA AT THE
START OF THE SHORT TERM. THE WARM AIR WEDGE AROUND 850 HPA WILL
TRY TO MELT SNOW BEFORE AS IT FALLS THROUGH THAT LAYER ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA. HOWEVER...WITH THE
PRECIPITATION RATES ANTICIPATED...AND THE DYNAMIC NATURE OF THIS
STORM...ANTICIPATE THAT THIS WARM LAYER WILL DROP BELOW FREEZING
DURING THE LATE MORNING HOURS. BEFORE THIS OCCURS...A MIX OF SLEET
AND FREEZING RAIN WILL BE POSSIBLE ALONG A CORRIDOR NORTH OF THE
OHIO RIVER.
NORTH OF THAT CORRIDOR...SUFFICIENT COLD TEMPERATURES WILL ALLOW
FOR AN ALL SNOW EVENT. WITH QPF VALUES EXCEEDING A HALF INCH IN
LESS THAT A 6 HOUR TIME PERIOD...SNOW WILL BE HEAVY AT TIMES.
CURRENT FORECAST CALLS FOR 6 TO 10 INCHES ACROSS THE NORTH.
HOWEVER IT DOES APPEAR SOME LOCATIONS COULD RECEIVE EVEN HIGHER
AMOUNTS IF THE QPF FORECAST HOLDS TRUE. A TIGHT PRESSURE GRADIENT
WILL ALSO BE IN PLACE ACROSS THE NORTHWEST AS THIS SNOWFALL IS
OCCURRING. THIS WILL BRING BLIZZARD CONDITIONS TO THE NORTHWESTERN
ZONES FOR SEVERAL HOURS DURING THE MORNING AND INTO THE EARLY
AFTERNOON. NEAR BLIZZARD CONDITIONS COULD BE EXPERIENCED ACROSS THE
NORTHEAST AT TIMES DURING THE DAY.
THE COMPLEX NATURE OF THE PRECIPITATION TYPE WILL LIKELY RESULT IN
A RATHER TIGHT GRADIENT OF SNOWFALL TOTALS ACROSS THE FORECAST
AREA. THE CURRENT FORECAST FOR BOTH STORM TOTAL ICE AND SNOW
ACCUMULATIONS AS WELL AS PRECIPITATION TYPE...PARTICULARLY ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA...COULD BE ADJUSTED QUITE A
BIT AS THIS EVENT UNFOLDS.
BY THE LATE AFTERNOON AND EVENING...SUFFICIENT COLD AIR WRAPPING
AROUND THE LOW WILL ALLOW ALL PRECIPITATION TO BECOME SNOW IN THE
FORECAST AREA. AT THAT TIME SNOWFALL INTENSITIES WILL BE ON THE
DECREASE. SNOW IS EXPECTED TO COMPLETELY END BEFORE SUNRISE
THURSDAY AS THE LOW EXITS OUR AREA AND APPROACHES NEW ENGLAND.
HIGH PRESSURE WILL BUILD IN ACROSS THE REGION ON THURSDAY. DAYTIME
TEMPERATURES ARE FORECAST BELOW FREEZING ACROSS THE NORTH...WHERE
SURFACE SNOW WILL LIKELY EXIST. ACROSS THE SOUTH...TEMPERATURES WILL
RISE TO...OR JUST ABOVE THE FREEZING MARK.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
DEPARTING WINTER STORM WILL LEAVE DRY CONDITIONS AS SHORTWAVE
RIDGING BUILDS IN OVER THE OHIO VALLEY. ENERGY ROTATING THROUGH A
VERY BROAD LONGWAVE TROUGH CENTERED OVER THE CONUS WILL LARGELY
EJECT NORTH OF THE AREA INTO SATURDAY. HOWEVER... THE BASE OF THE
TROUGH WILL INTERACT WITH A DEEP MOISTURE POOL OVER THE WESTERN GULF
AND SEND AN ENHANCED STREAM OF MOISTURE INTO THE OHIO VALLEY...WITH
WEAK SFC LOW DEVELOPMENT OVER THE SOUTHEAST.
START OFF THURSDAY NIGHT AND FRIDAY DRY...AND THEN SPREAD SNOW
CHANCES BACK IN FRIDAY NIGHT AND THROUGH THE DAY SATURDAY. TEMP
PROFILES SUGGEST MAJORITY OF THIS HAS A BETTER SNOW CHANCE THAN RAIN
CHANCE...WITH LIGHT ACCUMULATIONS.
SYSTEM SHOULD BE TRANSIENT THUS DIMINISHING THREATS OF SNOW ON
SUNDAY AS TEMPERATURES REMAIN NEAR/SLIGHTLY BELOW NORMAL. ANOTHER
CHANCE OF PRECIPITATION/SNOW MOVES BACK INTO THE REGION MONDAY NIGHT
INTO TUESDAY.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
CENTER OF STORM SYSTEM WILL LIFT NORTHEAST FROM NRN MS ATTM...UP
THRU TN AND KY THIS MORNING BEFORE EXITING INTO THE CNTRL
APPALACHIANS THIS AFTN.
PCPN WILL OVERSPREAD THE TAFS BY 12Z. HEAVIEST BURST IS EXPECTED
DURING THE 12Z TO 18Z TIME FRAME. PCPN IS EXPECTED TO FALL AS ALL
SNOW IN THE NRN TAFS WITH SLEET/SNOW MIX AT KILN AND
RAIN/SLEET/SNOW MIX AT KCVG/KLUK. STRONG PRESSURE GRADIENT WITH
THE STORM WILL PRODUCE NORTHEAST WINDS BETWEEN 20 AND 25 KNOTS
SUSTAINED WITH 30 TO 35 KNOT GUSTS TODAY.
AS THE SFC LOW WORKS INTO THE APPALACHIANS DURING THE
AFTN....COLDER AIR WILL WORK IN ON THE BACKSIDE. CHANGING THE PCPN
TO ALL SNOW AT ALL LOCATIONS. SNOW WILL TAPER OFF FROM W TO E
BETWEEN 00Z AND 06Z THU...BUT CIGS WILL REMAIN IFR.
OUTLOOK...CONDITIONS WILL LIFT TO MVFR ON THURSDAY. MVFR/IFR
CEILINGS AND VISIBILITIES POSSIBLE SATURDAY INTO SATURDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...BLIZZARD WARNING UNTIL 1 AM EST THURSDAY FOR OHZ026-034-035-
042>045-051>053-060-061-070.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR OHZ073-074-
077>080.
WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR OHZ046-
054>056-062>065-071-072.
KY...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR KYZ091>093.
IN...BLIZZARD WARNING UNTIL 1 AM EST THURSDAY FOR INZ050-058-059-
066-073.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR INZ074-075-
080.
&&
SYNOPSIS...LATTO
NEAR TERM...HICKMAN/LATTO
SHORT TERM...LATTO
LONG TERM...PARKER
AVIATION...SITESHazardous weather outlook, Dec 25, 3:51 PM EST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EST TUE DEC 25 2012
INZ050-058-059-066-073-OHZ026-034-035-042>045-051>053-060-061-070-
262100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
BUTLER-
351 PM EST TUE DEC 25 2012
...BLIZZARD WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ046-054>056-062>065-071-072-262100-
DELAWARE-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-WARREN-CLINTON-
351 PM EST TUE DEC 25 2012
...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ074-075-080-KYZ091>093-OHZ073-074-077>080-262100-
DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-
351 PM EST TUE DEC 25 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
KYZ089-090-262100-
CARROLL-GALLATIN-
351 PM EST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN WILL CHANGE OVER TO SNOW LATE WEDNESDAY AFTERNOON AND LAST
INTO THE EVENING HOURS. SNOW ACCUMULATIONS UP TO AN INCH WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
KYZ094>100-OHZ081-082-088-262100-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
351 PM EST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN WILL CHANGE OVER TO SNOW LATE WEDNESDAY AFTERNOON AND LAST
INTO THE EVENING HOURS. SNOW ACCUMULATIONS UP TO AN INCH WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
Blizzard, Wayne
- When
- December 26, 4:00 AM EST to 3:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
The cooperative observer near Spring Grove measured 8.5 inches of snow while the public in Cambridge City measured 9.5 inches of snow. Surrounding observation platforms had winds in excess of 35 mph around 7:00 in the morning.
Blizzard, Union
- When
- December 26, 4:00 AM EST to 3:00 PM EST
- Where
- Union forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
Police in Liberty measured 6.5 inches of snowfall. Surrounding observation platforms had winds in excess of 35 mph around 7:00 in the morning.
Blizzard, Fayette
- When
- December 26, 4:00 AM EST to 3:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
Eight inches of snow was measured in Everton. The same observer had two foot snow drifts.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425597, 425598, 425610.